Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Wichita, KS

April 29, 2016Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2016, 3:19 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2016, 3:19 PM CDT (20:19 UTC)
Expired
Apr 29, 2016, 3:37 PM CDT
In force
18 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-903 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS53 KICT 292019
SVRICT
KSC035-191-292115-
/O.NEW.KICT.SV.W.0056.160429T2019Z-160429T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT FRI APR 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 318 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GEUDA
  SPRINGS...OR NEAR ARKANSAS CITY...MOVING NORTHEAST AT 65 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARKANSAS CITY...WINFIELD...OXFORD...UDALL...ATLANTA...GEUDA SPRINGS...
  ROCK...STROTHER FIELD AIRPORT AND WINFIELD CITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3707 9726 3747 9716 3744 9670 3704 9699
TIME...MOT...LOC 2018Z 218DEG 57KT 3711 9713 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
1 follow-up statement
708 
WWUS53 KICT 292037
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT FRI APR 29 2016

KSC035-191-292047-
/O.CAN.KICT.SV.W.0056.000000T0000Z-160429T2115Z/
COWLEY KS-SUMNER KS-
337 PM CDT FRI APR 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3707 9726 3747 9716 3744 9670 3704 9699
TIME...MOT...LOC 2037Z 218DEG 57KT 3736 9689 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:28 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 29, 12:28 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1228 PM CDT FRI APR 29 2016

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 256 AM CDT FRI APR 29 2016

NUMEROUS SHOWERS/STORMS WILL CONTINUE TO DEVELOP ACROSS
TEXAS/OKLAHOMA EARLY THIS MORNING AND LINGER DURING THE DAY.
THIS CONVECTION COULD LIMIT THE NORTHWARD EXPANSION OF THE MOISTURE
TRANSPORT TRYING TO SPREAD NORTHWARD INTO KANSAS...AND RESULTANT
PRECIPITATION COVERAGE. WE STILL EXPECT SOME SHOWERS/STORMS TO
SPREAD INTO KANSAS TODAY...AND LOOKS TO INCREASE IN COVERAGE FOR
THIS AFTERNOON/TONIGHT AS MAIN UPPER LEVEL WAVE PUSHES OUT INTO
THE REGION. THE COMBINATION OF DECENT WIND SHEAR/ELEVATED
INSTABILITY COULD YIELD A FEW STRONG TO SEVERE ELEVATED STORMS
OVER SOUTHERN KANSAS FOR THIS AFTERNOON/EVENING. THE BULK OF THE
PRECIPITATION SHOULD TAPER OFF FOR LATE TONIGHT AS THE UPPER LEVEL
WAVE ROTATES ACROSS KANSAS...WITH SOME LINGERING LIGHT RAIN
SHOWERS POSSIBLE ON SATURDAY/SUNDAY OVER CENTRAL AND EASTERN
KANSAS.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 256 AM CDT FRI APR 29 2016

COOLER THAN NORMAL TEMPERATURES WILL PREVAIL ON MONDAY/TUESDAY AS
SURFACE HIGH PRESSURE REMAINS IN CONTROL OVER THE REGION. OTHERWISE
TEMPERATURES WILL GRADUALLY WARM THEREAFTER WITH LONG RANGE MODELS
SHOWING A DEEPENING UPPER TROUGH OVER THE GREAT LAKES REGION.
THIS PERIOD IS LOOKING MAINLY DRY AS RICH GULF MOISTURE IS SHOVED
WELL SOUTH OF THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1214 PM CDT FRI APR 29 2016

MVFR/IFR CONDITIONS WILL CONTINUE TO SPREAD EAST-NORTHEASTWARD
ACROSS CENTRAL...SOUTH CENTRAL INTO SOUTHEASTERN KANSAS THIS
AFTERNOON/EVENING. THIS WILL BE IN PART DUE TO EASTERLY BOUNDARY
LAYER WINDS AND INCREASED MOISTURE ADVECTION FROM OKLAHOMA...AND
PARTLY FROM OCCASIONAL SHOWERS/THUNDERSTORMS. THE STRONGER STORM
CORES WILL BE IN THE SOUTH...AFFECTING HUT...ICT...AND CNU LATE
THIS PM/EVE. HAIL AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS IN
ADDITION TO CLOUD TO GROUND LIGHTNING STRIKES. THE LOW STRATUS
WILL PERSIST THROUGH EARLY SATURDAY MORNING...THEN CEILINGS SHOULD
IMPROVE AND DISSIPATE TOWARD MID MORNING THROUGH MIDDAY...AS
WESTERLY BOUNDARY LAYER WINDS ENSUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  48  68  45 /  80  80  10  10
HUTCHINSON      56  46  65  44 /  80  80  20  10
NEWTON          58  48  67  45 /  80  80  20  10
ELDORADO        62  52  69  46 /  80  80  20  10
WINFIELD-KWLD   62  50  70  46 /  80  80  10  10
RUSSELL         51  41  59  41 / 100  90  40  20
GREAT BEND      52  42  61  41 / 100  80  20  20
SALINA          55  45  65  44 / 100  80  40  20
MCPHERSON       56  46  65  44 /  80  80  20  20
COFFEYVILLE     68  54  73  48 /  80  80  20  10
CHANUTE         64  57  70  48 /  80  80  30  10
IOLA            64  57  70  48 /  80  80  30  10
PARSONS-KPPF    66  56  72  48 /  80  80  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...JMC
Hazardous weather outlook, Apr 29, 10:37 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1037 AM CDT FRI APR 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1037 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS POTENTIAL FOR LOCALLY HEAVY RAINFALL AND STRONG TO
SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT. THE
SEVERE THREAT WILL BE MAINLY OVER SOUTH CENTRAL AND SOUTHEASTERN
KANSAS...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...WHERE HAIL OF
QUARTER TO GOLFBALL SIZE IS POSSIBLE.

MINOR TO MODERATE FLOODING WILL PERSIST ALONG THE NEOSHO RIVER IN
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNING
STATEMENTS FOR THE MOST UP TO DATE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...HOWEVER
STRONG OR SEVERE WEATHER IS NOT EXPECTED.

RIVER FLOODING ON THE NEOSHO IS FORECAST TO PERSIST INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Apr 29, 2:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND GST     4 N CLEARWATER          37.56N 97.51W
04/29/2016  E64 MPH          SEDGWICK           KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 29, 2:45 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND GST     2 WNW DOWNTOWN WICHITA  37.69N 97.38W
04/29/2016  E70 MPH          SEDGWICK           KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 29, 2:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND GST     PARK CITY               37.80N 97.32W
04/29/2016  M62 MPH          SEDGWICK           KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 29, 3:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND GST     BENTON                  37.79N 97.11W
04/29/2016  E56 MPH          BUTLER             KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 29, 3:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     BENTON                  37.79N 97.11W
04/29/2016                   BUTLER             KS   LAW ENFORCEMENT

            10 INCH DIAMETER TREE LIMB REPORTED DOWN ACROSS MAIN
            STREET IN BENTON.

&&

SGS
Local storm report, Apr 29, 3:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     TOWANDA                 37.80N 97.00W
04/29/2016  E55 MPH          BUTLER             KS   TRAINED SPOTTER

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:31 PM CDTSpecial Weather StatementICTKingman29 min
Apr 29, 1:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
Apr 29, 2:05 PM CDTSpecial Weather StatementICTSedgwick55 min
Apr 29, 2:16 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk59 min
Apr 29, 2:31 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick59 min
Apr 29, 2:40 PM CDTAreal Flood WarningICTSedgwick5 hr
Apr 29, 2:54 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson66 min
Apr 29, 3:06 PM CDTSevere Thunderstorm WarningICTButler33 min
Apr 29, 3:35 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson55 min
Apr 29, 3:45 PM CDTSpecial Weather StatementICTGreenwood30 min
Apr 29, 4:12 PM CDTSpecial Weather StatementICTCowley33 min
Apr 29, 5:49 PM CDTSpecial Weather StatementICTLabette, Montgomery26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.